Illinois, 2012Winter Weather in Illinois, December 26, 2012
December 26, 2012 · NWS ILX · 1 event in 1 county or zone
An area of low pressure tracking from Arkansas to West Virginia brought heavy snow to southeast Illinois during the morning of December 26th. The heaviest snow and blizzard conditions occurred from Lawrence County southeastward into the Ohio River Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracking from Arkansas to West Virginia brought heavy snow to southeast Illinois during the morning of December 26th. The heaviest snow and blizzard conditions occurred from Lawrence County southeastward into the Ohio River Valley. Further north across Jasper County, the snow was a bit lighter and the winds were not quite as strong. Three to six inches of snow fell across the county, including 4.1 inches 3 miles southwest of Hidalgo. Strong winds of 25 to 30 mph created extensive drifting.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 26, 6:00 AM CST, 2 hours earlier.
Area forecast discussion, Dec 26, 6:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CST WED DEC 26 2012
.DISCUSSION...
ISSUED 330 AM CST WED DEC 26 2012
SHORT TERM...TODAY THROUGH SATURDAY
00Z MODELS IN FAIR AGREEMENT NEXT FEW DAYS AND WILL USE A BLEND.
WILL CONTINUE BLIZZARD WARNING FOR SOUTHEAST 10 COUNTIES TODAY
UNTIL 6 PM FROM EFFINGHAM...CUMBERLAND...COLES AND EDGAR COUNTIES
SE FOR 4-9 INCHES OF SNOW. WILL ALSO CONTINUE THE WINTER WEATHER
ADVISORY TODAY FOR SHELBY...MOULTRIE...DOUGLAS...CHAMPAIGN AND
VERMILION COUNTIES FOR 1-4 INCHES OF SNOW. BLOW AND DRIFTING SNOW
LIKELY TODAY ACROSS EASTERN IL WITH NORTHERLY WIND GUSTS OF 30 TO
40 MPH WITH BLIZZARD CONDITIONS AT TIMES IN SOUTHEAST IL WITH
WORST CONDITIONS IN FAR SE 3 COUNTIES OF RICHLAND...LAWRENCE AND
CRAWFORD WITH 8-10 INCHES OF SNOW LIKELY. BETWEEN 4-6 INCHES OF
SNOW ALONG I-70 AND DOWN TO 1-2 INCHES ALONG A CHAMPAIGN/URBANA TO
SHELBYVILLE LINE. CARBONDALE REPORTED 7 INCHES OF SNOW AND
CARTERVILLE IN SOUTHERN IL EAST OF CARBONDALE HAS REPORTED 5 INCHES
OF SNOW SO FAR TONIGHT. FAIRFIELD IN CENTRAL WAYNE COUNTY SOUTH OF
CLAY COUNTY IS UP TO 1 INCH OF SNOW IN PAST 1-2 HOURS. SNOWFALL RATES
IN SOUTHERN IL SOUTH OF I-70 ARE CURRENTLY AS HIGH AS 1-1.5 INCHES
PER HOUR ESPECIALLY SOUTH OF I-64.
STRONG 996 MB LOW PRESSURE JUST SOUTH OF NASHVILLE IN MID TN HAS
BEEN DEEPENING A BIT MORE ON ITS NE JOURNEY. LOW PRESSURE MOVING
ABOUT 3 HOURS QUICKER THAN EARLIER FORECAST AND ON THE SAME TRACK
INTO MID TN. SNOW WAS SLOWER TO SPREAD NORTHWARD INTO SE IL SOUTH
OF I-70...MAINLY AFTER 2 AM. SO SNOWFALL AMOUNTS MAY BE A BIT LESS
THAN EARLIER EXPECTED SINCE WE HAD 1 TO 2 INCHES AT LAWRENCEVLLE
THROUGH 2 AM WHICH DID NOT OCCUR. NONETHELESS RADAR MOSAIC SHOWS
HEAVY SNOW JUST SOUTH OF HIGHWAY 50 AND HAD A FEW THUNDERSTORMS
TOO IN WESTERN KY. SO SNOWFALL RATES OF 1-1.5 INCHES PER HOUR
DURING THE MORNING WOULD BRING SNOWFALL AMOUNT TO THE 8-10 INCH
RANGE AT LAWRENCEVILLE AND SE. LOW PRESSURE TO LIFT NE INTO
CENTRAL WV BY SUNSET WITH SNOW DIMINISHING OVER EASTERN IL FROM
WEST TO EAST DURING THE AFTERNOON WHILE BLOWING AND DRIFTING SNOW
LIKELY CONTINUES. LITTLE OR NO SNOW EXPECTED ALONG I-55 TODAY
WHILE DRY OVER THE IL RIVER VALLEY BUT BLUSTERY NORTH WINDS ACROSS
AREA ALONG WITH CLOUDS TO ALLOW LITTLE TEMPERATURE RISE WITH HIGHS
MOSTLY IN THE LOWER 30S.
STILL BREEZY DURING THE EVENING WITH SNOW PUSHING EAST OF IL BY
EARLY EVENING WITH DIMINISHING WINDS OVERNIGHT AS LOW PRESSURE
PULLS AWAY AND REFORMS NEAR THE MID ATLANTIC COAST. UPPER LEVEL
RIDGING INTO IL THU WITH SURFACE RIDGE MOVING INTO THE MS VALLEY
TO BRING DRY WX TO CENTRAL/SE IL WITH PARTLY TO MOSTLY CLOUDY
SKIES WITH MORE CLOUDS OVER NORTHERN AND EASTERN AREAS. HIGHS
AGAIN IN THE LOWER 30S THU AFTER LOWS TONIGHT IN THE UPPER TEENS
AND LOWER 20S...WITH GALESBURG AROUND 15F.
MODELS CONTINUE TO SHOW LESS QPF/LIGHT SNOW OVER IL FRI/SAT AS UPPER
LEVEL TROF MOVES INTO THE MIDWEST AND SYSTEM APPEARS TO BE SPLIT
WITH BETTER CHANCES OF LIGHT SNOW NORTHERN IL INTO WI WITH WEAK
SURFACE LOW PRESSURE AND SE OF CENTRAL IL WITH STRONGER LOW
PRESSURE OVER GULF COAST STATES AND MORE MOISTURE TO WORK WITH.
LOWERED POPS ACCORDINGLY TO 20-40% WITH HIGHEST POPS IN SE IL FRI
NIGHT AND LOWEST IN THE NORTH. JUST SLIGHT CHANCE OF LIGHT SNOW OVER
EASTERN IL SAT.
LONG TERM...SATURDAY NIGHT THROUGH TUESDAY NIGHT
NOT TOO MANY CHANGES MADE TO EXTENDED FORECAST WITH SEASONABLY
COLD CONDITIONS EXPECTED AND PERIODIC LIGHT SNOW CHANCES ESPECIALLY
OVER SOUTHERN AREAS MONDAY NIGHT THROUGH TUE NIGHT.
07
&&
.AVIATION...
ISSUED 600 AM CST WED DEC 26 2012
GUSTY NORTHERLY WINDS ARE EXPECTED FOR MUCH OF TODAY TO THE WEST
OF A STRONG STORM SYSTEM. THE GUSTS WILL EXCEED 30 KTS AT
TIMES...ESPECIALLY AT KCMI AND KDEC. THE SNOW ASSOCIATED WITH THE
STORM SYSTEM WILL ALSO BRUSH THE AREA...AGAIN ESPECIALLY AT KCMI
AND KDEC. MVFR CONDITIONS SHOULD PREVAIL AT MOST TERMINALS THROUGH
THE DAY WITH THE STORM SYSTEM IN THE VICINITY...BUT VFR CONDITIONS
WILL DEVELOP FOR A TIME TONIGHT AS THE SYSTEM PULLS AWAY.
HOWEVER...MVFR FOG IS APT TO DEVELOP AT MOST OF THE TERMINAL
OVERNIGHT.
BAK
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR ILZ056-057-062-
063-066>068-071>073.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR ILZ045-
046-054-055-061.
&&
Hazardous weather outlook, Dec 26, 5:53 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
553 AM CST WED DEC 26 2012
ILZ027>031-036>038-040>044-047>053-271200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
553 AM CST WED DEC 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS ARE EXPECTED TODAY...WITH GUSTS TO AROUND 30
MPH...AS A WINTER STORM TRACKS EAST OF THE AREA. MINOR SNOW
ACCUMULATION IS POSSIBLE EAST OF I-55 AS THE STORM MOVES
BY...ESPECIALLY IN AREAS EAST OF DECATUR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER STORM SYSTEM MAY BRING LIGHT ACCUMULATING SNOW FRIDAY
AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ045-046-054-055-061-271200-
CHAMPAIGN-DOUGLAS-MOULTRIE-SHELBY-VERMILION-
553 AM CST WED DEC 26 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
SNOW AND BLOWING SNOW WILL DEVELOP TODAY...WITH 1 TO 4 INCHES OF
SNOW ACCUMULATION LIKELY BY THE TIME THE SNOW TAPERS OFF LATER
TODAY. THE HIGHEST TOTALS WILL FALL CLOSE TO THE I-70 CORRIDOR.
WIND GUSTS OF 35 TO 40 MPH WILL RESULT IN AREAS OF BLOWING AND
DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER STORM SYSTEM MAY BRING LIGHT ACCUMULATING SNOW FRIDAY AND
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF SNOW
AMOUNTS WOULD BE APPRECIATED.
ILZ056-057-062-063-066>068-071>073-271200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-
553 AM CST WED DEC 26 2012
...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOW WILL CONTINUE TODAY...TAPERING OFF BY THIS
EVENING. STORM TOTAL AMOUNTS OF 5 TO 9 INCHES ARE LIKELY SOUTH OF
I-70...WITH 3 TO 5 INCHES NORTH OF I-70. BLIZZARD CONDITIONS ARE
EXPECTED AT TIMES... ESPECIALLY DURING THE MORNING...AS WINDS GUST
TO 35 TO 40 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER STORM SYSTEM MAY BRING LIGHT ACCUMULATING SNOW FRIDAY AND
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF
SNOW AMOUNTS WOULD BE GREATLY APPRECIATED.
BAK
In the hours before
Local storm report, Dec 26, 6:39 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
639 AM CST WED DEC 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM SNOW SUMNER 38.72N 87.86W
12/26/2012 M3.5 INCH LAWRENCE IL MESONET
FOUR HOUR TOTAL. HEAVY SNOW STILL FALLING. SWOP REPORT.
&&
BAKLocal storm report, Dec 26, 6:40 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
640 AM CST WED DEC 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 6 SSE CLAY CITY 38.61N 88.31W
12/26/2012 M2.5 INCH CLAY IL CO-OP OBSERVER
&&
JRPLocal storm report, Dec 26, 6:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
644 AM CST WED DEC 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM SNOW SUMNER 38.72N 87.86W
12/26/2012 M5.5 INCH LAWRENCE IL EMERGENCY MNGR
&&
BAKLocal storm report, Dec 26, 7:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
739 AM CST WED DEC 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM SNOW NEWTON 38.99N 88.16W
12/26/2012 M2.2 INCH JASPER IL MESONET
SWOP REPORT
&&
BAKLocal storm report, Dec 26, 7:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
743 AM CST WED DEC 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW CASEY 39.30N 87.99W
12/26/2012 M2.0 INCH CLARK IL CO-OP OBSERVER
&&
JRPLocal storm report, Dec 26, 7:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
756 AM CST WED DEC 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW ROBINSON 39.01N 87.74W
12/26/2012 M3.8 INCH CRAWFORD IL CO-OP OBSERVER
&&
JRPWinter Weather, Jasper
- When
- December 26, 8:00 AM CST to 7:00 PM CST
- Where
- Jasper forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.010, -88.154 (the zone’s center; the record gives no point)
Three to six inches of snow accumulated across Jasper County during the morning of December 26th. Strong winds of 25 to 30 mph created considerable blowing and drifting of the snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Texas, December 26, 20122 deaths · 1 event
- Ice Storm and Winter Storm in Virginia, December 26, 20121 death · 1 injured · 11 events
- Winter Storm in Ohio, December 26, 2012$1.4 million · 19 events
- Winter Storm in Vermont, December 26 to 28, 2012$245,000 · 16 events
- Winter Storm in New York, December 26 to 27, 2012$214,000 · 17 events
- Coastal Flood and High Wind in New Jersey, December 26 to 27, 2012$190,000 · 64 kt wind · 17 events
- Winter Storm in Pennsylvania, December 26, 2012$275,000 · 3 events
- Lightning Strike in North Carolina, December 26, 2012$200,000 · 1 event
- Winter Storm in New York, December 26 to 27, 2012$120,000 · 9 events
- High Wind and Strong Wind in Virginia, December 26 to 27, 2012$58,000 · 60 kt wind · 10 events
- High Wind in Tennessee, December 26, 2012$48,000 · 63 kt wind · 9 events
- Tornado and Damaging Winds in North Carolina, December 26, 2012$13,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424802.